Steroids – The good, the bad, and the ugly.

108So, further to being really, really ill in hospital twice with pneumonia, (if you want more information about that see my blog SODIUM DEFICIENCY AND MY TIME IN AN HALLUCINATORY WENDY HOUSE) I was, shall we say, somewhat ropy. I had been bedridden for a while and this particularly affected my leg muscle, to the point where I didn’t have much muscle left. Just getting up to go to the toilet was a mission, unfortunately, for now, it still is. When they let me out of hospital I was exhausted, to the point where I genuinely felt at times like I was dying.  As I stubbornly worked my way to recovery and attempted to rebuild my lost muscles, I was informed with the unwelcome news that my brain tumour, that had been dormant for 8 years, was making a comeback. This led to me being put on steroids, 2mg of Dexamethasone to be precise, in order to tone down the swelling of the tumour. This initially made me feel somewhat better, I was still able to sleep and had much more energy. Various issues I’d been battling with calmed down, e.g my swallowing problems, my walking ability (partially), acid reflux problems, etc. But, after a few weeks I realised that my legs weren’t improving, I was still walking like a penguin and falling all over the place, albeit I had more energy to walk like a penguin, but the penguin styled walk didn’t seem to be going away. To top it off I then developed insomnia, which made any progress even more difficult. Knowing that steroids can have a negative impact on the body, I did some research and, lo and behold, was dealt with the information that corticosteroids were not just associated with insomnia (which I already knew) but also with muscle loss and weakness, particularly leg muscle. On the direction of my Neuro Oncologist I began reducing the dose, again this was easier said than done as you will find, if you google it, that reducing corticosteroids, once it gets to a lower dose, is a bloody nightmare. I stubbornly continued on my mission to lower the amount I was taking each day, and eventually got down to 0.5mg. That was when it really hit me, I felt like I was back to where I’d started, I was knackered, developed urinary retention, my swallowing got much worse and, to top it off, I wasn’t sleeping any better. It was at this point that the tumour (which had stabilised) started to be naughty again and I was persuaded to go back up to 1mg. On seeing my Neuro surgeon, and turning up to the appointment in a wheel chair, I raised my concerns about my leg muscle and was told that the answer might be to change the steroid to another type. I was thus put on 5mg of Prednisolone (equivalent, I found out, to 0.75mg of Dexamethasone). Prednisolone has a much lesser biological half life than Dexamethasone and is much less potent. After a few days I felt like a mess, and decided to take 10mg (2 tablets). This was a bit mischievous on my part as I did not consult any medical practitioners before doing so (slap on wrist), but I knew that their response would probably be to go back on the Dex, and I didn’t want to do that, knowing that I had a better chance of sleeping and regaining my muscle on the new meds. Now my neurologist knows and approves of me going up a dose, I’ve had to go up again, further to swallowing still being rubbish. I’m sleeping a bit better (surely getting more sleep is pretty crucial to an improvement) and my legs might, I say might, be getting a bit stronger – it’s early days yet – but am slowly recovering I hope – sometimes I feel so rubbish it’s difficult to tell. I still feel knackered and the hiccups I started getting when I reduced the Dex to 0.5mg are still present, although less so today. Are the issues due to Dex withdrawal and the steroid change, or tumour growth? Or, are my swallowing issues due to increased acid reflux, further to the steroid change? Is this just a period of time I’ve got to get through in order to improve the future? Who knows. I just know that I am better off long term on the Prednisolone, if the swallowing symptoms and my loss of appetite improves. If not, it’s back on the Dex I guess. It’s been a week, so let’s see what happens.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s